Alert archive / New Jersey / Red Flag Warnings in 2018
Red Flag Warning 1, NWS New York, NY
NWS New York, NY issued this red flag warning at May 2, 2018, 3:38 AM EDT for 5 counties in New Jersey. It took effect at May 2, 2018, 10:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2018, 3:38 AM EDT (07:38 UTC)
- In effect from
- May 2, 2018, 10:00 AM EDT
- Expired
- May 2, 2018, 8:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS New York, NY
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ
The radar
The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2972 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 404 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724 WWUS81 KOKX 020738 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 338 AM EDT Wed May 2 2018 ...CONDITIONS FAVORABLE FOR RAPID FIRE SPREAD TODAY... NJZ002-004-006-103>108-021600- /O.NEW.KOKX.FW.W.0001.180502T1400Z-180503T0000Z/ Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union- 338 AM EDT Wed May 2 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR NORTHERN NEW JERSEY... The National Weather Service in Upton has issued a Red Flag Warning, which is in effect from 10 AM this morning to 8 PM EDT this evening. * Affected Area...Northeast New Jersey. * Winds...Southwest 10 to 15 mph with gusts up to 25 mph. * Relative Humidity...20 to 30 percent. * Timing...Late this morning through early this evening. * Impacts...Rapid fire spread if ignition occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ For more information from the National Weather Service please visit... http://weather.gov/nyc
1 follow-up statement
308 WWUS81 KOKX 021540 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 1140 AM EDT Wed May 2 2018 ...CONDITIONS FAVORABLE FOR RAPID FIRE SPREAD TODAY... NJZ002-004-006-103>108-030000- /O.CON.KOKX.FW.W.0001.000000T0000Z-180503T0000Z/ Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union- 1140 AM EDT Wed May 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR NORTHEAST NEW JERSEY... * Affected Area...Northeast New Jersey. * Winds...Southwest 10 to 15 mph with gusts up to 25 mph. * Relative Humidity...around 20 percent. * Timing...Through early this evening. * Impacts...Rapid fire spread if ignition occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at May 2, 2:16 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 2, 2:16 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service New York NY 216 AM EDT Wed May 2 2018 .SYNOPSIS... A westward extension of the Bermuda High sets up into the Southeastern States through Thursday night. A frontal boundary slowly approaches on Friday, stalling across the area overnight into Saturday. High pressure briefly returns for Sunday before another frontal boundary moves through Sunday night, followed by high pressure building down from the north through Tuesday. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Made minor adjustments to temperatures and dewpoints to better match current trends, otherwise the forecast remains on track. Deep layered ridging builds over the area tonight. The result will be dry conditions and decreasing cloud cover. Lows tonight will be around 10 degrees above normal. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/... The region remains on the northern periphery of a northwestern extension of the subtropical ridge Wednesday and Wednesday night. The result will be above normal temperatures, with minimal cloud cover and no precipitation. Highs on Wednesday should run 15-20 degrees above normal. temperatures will mainly range from around 80 to the mid 80s. Some readings in the upper 80s possible over interior portions of NYC and urban portions of NE NJ. The main exception however, will be over coastal SE CT, the Twin Forks of Long Island and near the immediate Atlantic/Great South Bay Coast of Long Island where temperatures should generally be in the 70s. With low dewpoints over the area though, heat indices will run below the air temperatures over the region. Lows Wednesday night should be around 10 to 15 degrees above normal. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... A summer-like pattern will prevail by mid-late week with strong upper ridging and an attendant subtropical high centered off the Southeast coast, leading to southwest flow and strong warm advection across the area. Temperatures on Thursday will be close to 20 degrees above climatological normals across the interior, while south-southwest flow off cool ocean temperatures will keep coastal locations closer to 10-15 degrees above normal. The chance of afternoon showers and thunderstorms remains somewhat uncertain at this time. The frontal boundary will be well to the north, and with a series a series of short waves passing along the northern periphery of the high, there will be a chance of afternoon showers and thunderstorms as west-northwest flow allows them to propagate towards our area, mainly across northern NJ, the lower Hudson Valley and portions of Connecticut later in the day. Although a thermal surface trough should develop across NJ into western CT, subsidence due to the high may hinder any development. If any storms can develop from either boundary, modest deep layer flow and a relatively dry sub-cloud layer will be supportive of a few strong wind gusts in the vicinity of thunderstorms. The frontal boundary passes to the north of the area overnight, continuing a chance of showers and perhaps a rumble of thunder in warm advection. Friday once again will feature well above normal temperatures, though a few degrees cooler than Thursday across coastal areas with a more southerly flow. There will be a chance for afternoon showers and thunderstorms with the potential for strong wind gusts again as a prefrontal trough develops, and again with the frontal passage in the evening. The front then stalls across the area into Saturday, with temperatures remaining a few degrees above climatological normals. At least isolated showers may be possible early in the day, otherwise mid-high level cloud cover will be prevalent with the sub- tropical jet over the area. Temperatures then return to more seasonable values Sunday into Monday as brief high pressure builds across the area again. Maintained the potential for isolated showers Sunday night into Monday with a cold front expected to move through, though instability will be weak at best. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... High pressure remains nearly stationary off the southeast coast today, and then begins to give way to an approaching frontal system to the NW on Thursday. This will keep the area in a SW flow during the period. VFR. WSW/SW winds increase later this morning with gusts to 20 kt likely developing . Gusts 25-30 kt likely in the afternoon. Afternoon S-SSW seabreeze development likely for JFK, KBDR, KGON, and KISP. .OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY... .Wednesday Night...VFR. SW winds 10 kt or less. .Thursday-Friday...Mainly VFR. Late afternoon and evening isolated to scattered showers and thunderstorms possible. SW G25-30KT possible for KLGA/KEWR/KTEB in afternoons. .Saturday...VFR. .Sunday...CHC MVFR in -shra. && .MARINE... A moderate pressure gradient over the waters will limit winds to 20 kt or less over the coastal ocean waters and to 15 kt or less over the non-ocean waters around Long Island through Wednesday night. Seas should be 4 ft or less on the coastal ocean waters and 2 ft or less on the non-ocean waters through Wednesday night as well. SCA level conditions will become increasingly likely into late week as the pressure gradient strengthens across the area, leading to gusts near or above 25 kt on all waters by Thursday afternoon. Winds will gust once again Friday afternoon-evening. Ocean seas are expected to build rapidly in response, and although flow will weaken on Saturday, seas will be slower to subside, with SCA conditions persisting into the evening. Thereafter, brief high pressure builds in followed by a weak frontal passage, allowing conditions to remain tranquil for Sunday. && .FIRE WEATHER... Tomorrow will be yet another dry day, with minimum relative humidities down around 30 percent, except down into the mid 20 percent range over NE NJ and parts of NYC. Wind gusts should run in the 20 to 25 mph range on Wednesday. Given the marginal case for both relative humidity and winds, plus some uncertainty in both, have refrained from issuing any Fire Weather headlines at this time. However, there is some potential that at least a Special Weather Statement will be needed over NE NJ/NYC and possibly the Lower Hudson Valley and Interior CT on Wednesday to address the possibility for enhanced risk of the spread of any brush fires. && .HYDROLOGY... It should be dry through Wednesday night. No significant hydrologic impacts are anticipated into early next week. && .CLIMATE... The following are record maximum minimum temperatures for Thursday May 3, 2018 along with the 24 hour forecast low prior to Midnight. Record Max Minimum Temperature 24 Hour Forecast Low Prior to Midnight ------------------------------ -------------------------------------- Central Park........68 (2001) 69 LaGuardia...........67 (2010) 69 Kennedy.............61 (2010) 65 Islip...............60 (2010) 61 Newark..............69 (2010) 68 Bridgeport..........59 (2010) 63 The following are record maximum minimum temperatures for Friday May 4, 2018 along with the forecast minimum temperature. Record Max Minimum Temperature 24 Hour Forecast Low Prior to Midnight ------------------------------ -------------------------------------- Central Park........71 (2001) 68 LaGuardia...........72 (2001) 68 Kennedy.............62 (2001) 64 Islip...............59 (2001) 61 Newark..............67 (2001) 68 Bridgeport..........59 (2001) 63 && .EQUIPMENT... NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off the air. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...Maloit NEAR TERM...FEB/JMC/Maloit SHORT TERM...Maloit LONG TERM...MD AVIATION...DW MARINE...MD/Maloit FIRE WEATHER...// HYDROLOGY...MD/Maloit CLIMATE...// EQUIPMENT...//
Nearby
Red Flag Warnings in New Jersey, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.